The choice of variables in multivariate regression: A non-conjugate Bayesian decision theory approach

Brown, P.J. and Fearn, T. and Vannucci, M. (1999) The choice of variables in multivariate regression: A non-conjugate Bayesian decision theory approach. Biometrika, 86 (3). pp. 635-648. ISSN 0006-3444. (The full text of this publication is not available from this repository)

The full text of this publication is not available from this repository. (Contact us about this Publication)

Abstract

We consider the choice of explanatory variables in multivariate linear regression. Our approach balances prediction accuracy against costs attached to variables:in a multivariate version of a decision theory approach pioneered by Lindley (1968). We also employ a non-conjugate proper prior distribution for the parameters of the regression model, extending the standard normal-inverse Wishart by adding a component of error which is unexplainable by any number of predictor variables, thus avoiding the determinism identified by Dawid (1988). Simulated annealing and fast updating algorithms are used to search for good subsets when there are very many regressors. The technique is illustrated on a near infrared spectroscopy example involving 39 observations and 300 explanatory variables. This demonstrates the effectiveness of multivariate regression as opposed to separate univariate regressions. It also emphasises that within a Bayesian framework more variables than observations can be utilised.

Item Type: Article
Subjects: Q Science > Q Science (General)
Q Science > QA Mathematics (inc Computing science)
Divisions: Faculties > Science Technology and Medical Studies > School of Mathematics Statistics and Actuarial Science
Depositing User: M. Nasiriavanaki
Date Deposited: 06 Jul 2009 07:48
Last Modified: 06 Jul 2009 07:48
Resource URI: http://kar.kent.ac.uk/id/eprint/17135 (The current URI for this page, for reference purposes)
  • Depositors only (login required):